Wisconsin, 2019

Lightning Strike in Wisconsin, June 1, 2019

June 1, 2019 · NWS ARX · 1 event in 1 county or zone

Scattered thunderstorms moved across western Wisconsin during the early morning hours of June 1st. A lightning strike from these storms started a house fire southeast of the city of La Crosse (La Crosse County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms moved across western Wisconsin during the early morning hours of June 1st. A lightning strike from these storms started a house fire southeast of the city of La Crosse (La Crosse County). The fire significantly damaged one corner of the house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 1, 5:43 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 1, 5:43 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
643 AM CDT Sat Jun 1 2019

.SHORT TERM...(Today and tonight)
Issued at 226 AM CDT Sat Jun 1 2019

Water vapor imagery early today showed an upper level shortwave
trough heading east over eastern SD. A frontal zone anchored from
central MN eastward into WI has been the focus for scattered
showers/storms through the evening and early overnight hours. Some
of the storms have produced some small hail given MUCAPEs up to
500 to 1000 J/kg, but weak deep layer shear has been a limiting
factor for more storm organization. These storms have been
trending downward over the last few hours.

Heading into the day today, the surface boundary will continue to
sink south while the shortwave will slide across the region during
the morning. Increasing coverage of showers and a few storms is
expected with the shortwave passage. If enough CAPE can
build, sufficient shear in the 0-3 km layer could help spawn a
few stronger storms with gusty winds/hail over SW into C WI
through early afternoon before the front passes to the south and
east. This space/time window looks narrow, with higher convective
coverage to the southeast of the area. Skies will begin to clear
from the west during the day with high pressure building in. This
will set the stage for a cooler night tonight with lows in the
40s.

.LONG TERM...(Sunday through Friday)
Issued at 226 AM CDT Sat Jun 1 2019

Northwest flow aloft will set up over the area into early next week
with high pressure in control at the surface. A relatively cool
airmass in place with 850 mb temps in the 4-10C range on Sunday will
keep highs mainly in the 60s. Under the ridge axis on Sunday night,
some overnight lows in the 30s with patchy frost are possible,
particularly in central and northern WI. Thermal profiles will
slowly rebound on Monday with the high drifting to the east,
allowing highs to climb back above 70 for many areas.

The next chance for showers/storms is expected Tuesday into Tuesday
night as a weak embedded shortwave trough crosses the region with
with a surface boundary approaching.

Otherwise, a fairly benign early summer pattern is expected for
later next week as broad upper ridging to zonal flow overspreads
the north central US while an upper trough emerges from the
southwest US into the southern plains during the mid week period.
By late next week, models suggest a trough will develop over the
Pacific Northwest while the upper low spins towards the
Mississippi Valley. Overall, seasonable temps are expected through
late next week with precip chances hinging on evolution of the
upper low to the south, with confidence low at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 643 AM CDT Sat Jun 1 2019

A disturbance tracking through the Upper Mississippi Valley this
morning is triggering scattered showers and thunderstorms across
southwest WI this morning. These will continue to push eastward
over the next couple hours without much impact to either TAF
site. Additional pop up storms will be possible through early to
mid afternoon as low pressure and a front drift southward through
the area. Due to low confidence in these impacting the TAF sites,
have only gone with VCTS/VCSH at this time. There is a small
chance some of these storms over southwest WI could be stronger
with brief gusty winds and some hail. High pressure will build in
from the west late this afternoon into tonight, bringing a west to
east clearing trend this evening with VFR conditions expected
overnight. Winds will be somewhat variable this morning as low
pressure passes through, with a northwest breeze this afternoon
diminishing this evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Kurz
Hazardous weather outlook, Jun 1, 3:07 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
407 AM CDT Sat Jun 1 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-021200-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
407 AM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today. Some storms may
produce small hail early this morning, mainly north of Interstate
90. A few storms may produce gusty winds and hail across
southwest Wisconsin between 11 AM and 3 PM.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding will continue along portions of the Mississippi River.

Thunderstorms are possible Tuesday into Tuesday night. The
probability for severe weather appears low.

Additional small chances for thunderstorms will continue at times
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-021200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
407 AM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible today. Some storms may
produce small hail early this morning, mainly north of Interstate
90. A few storms may produce gusty winds and hail across
southwest into central Wisconsin between 11 AM and 3 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday into Tuesday night. The
probability for severe weather appears low.

Additional small chances for thunderstorms will continue at times
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jun 1, 4:29 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service La Crosse WI
529 AM CDT Sat Jun 1 2019

MNZ079-087-088-WIZ032>034-041-011115-
Wabasha-Olmsted-Winona-Buffalo-Jackson-Trempealeau-La Crosse-
529 AM CDT Sat Jun 1 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
WINONA...SOUTHEASTERN OLMSTED...EASTERN WABASHA...BUFFALO...NORTHERN
LA CROSSE...WESTERN JACKSON AND TREMPEALEAU COUNTIES...

At 527 AM CDT, radar indicated a cluster of strong thunderstorms
developing over west-central Wisconsin and southeast Minnesota.
Movement was east at 45 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
La Crosse, Winona, Arcadia, Mondovi, Wabasha, Whitehall, Alma,
Onalaska, Buffalo, Holmen, West Salem, Goodview, St. Charles,
Plainview, Eyota, Osseo, Lewiston, Trempealeau, Galesville and Blair.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4442 9208 4459 9202 4459 9092 4451 9092
      4451 9082 4415 9094 4413 9098 4407 9097
      4384 9105 4392 9231
TIME...MOT...LOC 1027Z 276DEG 40KT 4448 9152 4395 9206

Kurz
Special weather statement, Jun 1, 5:19 AM CST, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
619 AM CDT Sat Jun 1 2019

WIZ029-033-034-041>043-011215-
Juneau-Jackson-Trempealeau-La Crosse-Clark-Monroe-
619 AM CDT Sat Jun 1 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LA
CROSSE... SOUTHERN CLARK...JACKSON...NORTHWESTERN JUNEAU...MONROE
AND SOUTHERN TREMPEALEAU COUNTIES...

At 618 AM CDT, radar indicated a cluster of strong thunderstorms
moving through west-central Wisconsin. Movement was east at 40 mph.

Winds in excess of 30 mph and penny size hail are possible with the
strongest of these storms.

Locations impacted include...
Sparta, Tomah, Black River Falls, Holmen, Trempealeau, Galesville,
Blair, North Bend, Millston, Hatfield, Shortville, Fort Mc Coy,
Cataract, Franklin, Burns, Irving, Rockland, Merrillan, Ettrick and
Melrose.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4382 9047 4401 9149 4404 9157 4453 9097
      4451 9032 4425 9032 4425 9006
TIME...MOT...LOC 1118Z 272DEG 35KT 4445 9087 4403 9136

Kurz

The radar

The La Crosse radar (KARX), 10 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, La Crosse

When
June 1, 5:55 AM CST
Where
La Crosse County, 3.74 mi ESE of Herrington
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
43.752, -91.116

A lightning strike started a house fire southeast of La Crosse. The home sustained significant damage to one corner.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839465.